Xanax withdrawal: ‘I was fighting for my life’

News

DEARBORN HEIGHTS, Mich. (WOOD) — The death of an inmate who was cut off from Klonopin at the Muskegon County Jail is shedding light on the dangers of withdrawing from long-term use of benzodiazepines.

Benzos, as they’re commonly called, are a class of medication that affects the central nervous system and are used to treat a variety of conditions, including anxiety. Klonopin, Valium, Xanax and Ativan are among the most common.

“There is a benzodiazepine crisis in this country,” said Sara Jane Niemczewski, who’s recovering after enduring 10 months weaning off Xanax. “Nobody’s talking about this crisis… It’s time that people know about this, and it’s time that the ones who are suffering aren’t suffering alone. They don’t deserve that. Nobody deserves that.”

The benzos crisis has been referred to as the county’s “other” drug problem, the one that does not involve opioids. But the push to get people off benzos is tied in part to the war on opioids.

Niemczewski, who lives in Dearborn Heights, was prescribed Xanax for panic attacks in her mid-30s.
She had been on it for eight years when her doctor suddenly announced in April 2018 that he had to cut her off.

“They didn’t have a problem for eight years prescribing it until all of a sudden I walk in one day and the laws have changed,” she said.

Niemczewski also takes an opioid for chronic pain from endometriosis, fibromyalgia and back pain, among other health problems. Mixing an opioid with a benzodiazepine can be deadly, and, amid the opioid epidemic, the state had begun cracking down on doctors who allowed it.

“I’m not upset about (having to come off) Xanax,” Niemczewski clarified. “I’m upset about the way I was taken off… I didn’t have any help or guidance from my doctor. Strangers helped me off of Xanax. Strangers on the internet.”

Niemczewksi, now 42, credits Facebook groups and her family’s loving support with getting her through the darkest days.

“There are thousands of other people going through this,” Niemczewski said.

Some of those fighting through benzo withdrawal in America and worldwide trade advice in multiple Facebook groups.

>>Facebook: Benzo Recovery | Benzodiazepine Recovery & Existence | Positives While Healing From Benzodiazepines

“To say (the withdrawal) was hell is an understatement,” Niemczewski said. “The symptoms are endless. Burning skin. Nerve pain. My skin was on fire. My muscles were on fire. You cannot sleep. You cannot get any relief.”

She said she struggled just to walk and was often confined to her bedroom.

“I wanted to die. Every day I wanted to die. I was fighting for my life,” she said.

She spent 10 months weaning and has been benzo free for seven months.

Niemczewski considers herself 80 percent recovered because she still has some symptoms.

Now, she wants to focus on raising awareness about the dangers of long-term benzo use and the need for recovery support for those tapering off.

“I’m in a lot of support groups and there’s a lot of doctors cutting people off. Some of them are doing it cold turkey and it’s dangerous,” she said. “I was lucky to have my family but a lot of people don’t have anybody out there. And they’re suffering in silence and it needs to stop.

“This is all because I took a pill as prescribed by my doctor to try to help me with panic attacks. But it ended up ruining me.”

Benzodiazepines are now recommended for shorter term use, often two to four weeks. Doctors urge long-term benzo patients to taper off gradually with close supervision.

The Food and Drug Administration points out that there are “discontinuation recommendations and tapering information” included on each drug’s label and/or packaging insert. There are also warnings about the risk of physical dependence and the danger of sudden discontinuation.

For people in crisis, the National Suicide Prevention Lifeline can always be reached at 1.800.273.8255 or online.

Copyright 2019 Nexstar Broadcasting, Inc. All rights reserved. This material may not be published, broadcast, rewritten, or redistributed.

Know something newsworthy? Report It!